Georgia, 2023

Damaging Winds in Georgia, September 12, 2023

September 12, 2023 · NWS JAX · 3 events in 3 counties and zones

A short-wave trough moved across the area during the evening which enhanced thunderstorm strength where the sea breezes converged over a moist and unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A short-wave trough moved across the area during the evening which enhanced thunderstorm strength where the sea breezes converged over a moist and unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 12, 5:07 PM EST, 21 minutes earlier.

Area forecast discussion, Sep 12, 5:07 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
607 PM EDT Tue Sep 12 2023

...New AVIATION...

.NEAR TERM...

An upstream shortwave trekking across the Florida Panhandle will
enhance convection along the Gulf sea breeze and send it into the I-
75 corridor by 5pm. This activity will collide with the Atlantic sea
breeze near the Highway 301 corridor early this evening. Drier air
aloft has stunted activity along the Atlantic sea breeze thus far,
but enhancements are possible with interactions along the SJR breeze
through rush hour. Given the westerly flow/deep shear, some activity
may work back toward the Atlantic coast through the evening but will
be weakening as it does so. Most convection should fade by midnight
but a few erratic remnant outflow may allow a few showers or
isolated storms to linger into the early hours Wednesday.

The main hazards from pulsing convection will be downburst winds of
40-60 mph, frequent lightning strikes, heavy downpours, and small
hail. Relatively slow storm motion could result in a few instances
of localized flooding, especially at urban and normally flood prone
locations.

Patchy fog, which may become locally dense, and low stratus will
again be possible during the predawn and early morning hours on
Wednesday, mainly at inland locations. Lows tonight will generally
fall the lower 70s inland, ranging to the mid and upper 70s at
coastal locations.

&&

.SHORT TERM...(Wednesday through Thursday night)

No much discernible pattern change from Today to Wednesday with
sufficient deep moisture progged to remain over the area. The more
significant change regarding thunderstorm potential will be some
warming and flattening of mid lapse rates which will reduce the
threat severe with the sea breeze generated convection. Like
today, sea breezes will are expected to merge along the highway
301 corridor during the late afternoon and early evening hours. A
cold front will be approaching from the north and likely continue
shower and isolated thunderstorm chances into the late hours
Wednesday into Thursday.

The aforementioned cool front will be dragged southward Thursday
as distant Hurricane Lee accelerates northward. Anticipate
scattered to numerous showers and thunderstorms develop ahead of
and along the boundary as it presses southward. Based on the
latest consensus guidance, decent instability and the pace of the
frontal motion should focus deepest convection southeast of
Waycross GA. Ahead of the front, seasonably warm temps reaching
the low 90s will be common Wednesday areawide. Temps will depend
on the position of the front Thursday but temps behind the front
will cool around 4-6 degrees compared to Wednesday while the
southern side will remain warm and unstable with highs still in
the low 90s.

&&

.LONG TERM...(Friday through next Tuesday)

Progressive pattern continues into the weekend and through early
next week as another shortwave and attendant front pivot across
the eastern US.

A few dry days, particularly across southeast GA, will occur
Friday and Saturday before the front arrives. Meanwhile, kept
shower and storm chances in across portions of northeast FL due to
uncertainty in the proximity of the stalled boundary. There is
some uncertainty in timing regarding the weekend frontal passage.
Medium range guidance is trending a little bit more toward late
Sunday into Monday but this is likely to wiggle a bit over the
next few days. Ahead of the frontal passage, the stalled front to
the south is anticipated to lift back to the north Sunday renewing
thunderstorm chances amid a warmer and more unstable airmass. A
day or two of rain-free conditions are possible for the interior
areas by Tuesday of next week.

Due to the influence of frontal passages and persistent
troughiness, temps will hover near normal this weekend and into
early next week.

&&

.AVIATION...
(00Z TAFS)
Issued at 607 PM EDT Tue Sep 12 2023

Scattered SHRA/TSRA interior srn GA/nrn FL may develop eastward
toward TAF sites during the evening while weakening. Have VCTS in
TAFs thru 02z, with a TEMPO for TSRA at some of the sites during
that period. Otherwise, VFR conditions expected next 24
hours...might get some patchy fog particularly near KVQQ and KGNV
late Tonight. Included VCTS for widely scattered afternoon TSRA
Wed.

&&

.MARINE...
Issued at 342 PM EDT Tue Sep 12 2023

Long period swells produced by Major Hurricane Lee will build
seas Small Craft Advisory levels by Wednesday and will persist
through at least Saturday before lowering. A cold front will be
dragged across the waters Thursday as distant Hurricane Lee
accelerates northward. High pressure will build in from the north
Friday then progress eastward quickly as another front approaches
and pushes into the waters late this weekend into early next week.
As high pressure wedges southward behind these fronts, winds will
strengthen and become quite breeze while turning onshore.

Rip Currents: Long-period swells and increasing surf through
Wednesday will continue through the end of the week resulting in a
dangerously high rip current risk at beaches.

&&

.HYDROLOGY...

Minor flooding will continue along lower portions of the Satilla
River near the Atkinson gauge, with water levels gradually falling
below flood stage during the upcoming weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  89  70  86 /  30  40  30  50
SSI  77  89  74  87 /  30  40  40  60
JAX  73  90  71  88 /  40  60  30  70
SGJ  75  89  74  87 /  30  40  30  70
GNV  72  91  71  90 /  40  50  30  70
OCF  72  91  72  90 /  30  50  30  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Wednesday night for FLZ124-
     125-133-138.

GA...High Rip Current Risk through late Wednesday night for GAZ154-
     166.

AM...Small Craft Advisory from noon Wednesday to 5 AM EDT Friday for
     AMZ452-454-470-472-474.

&&

In the hours before

Special weather statement, Sep 12, 4:48 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
548 PM EDT Tue Sep 12 2023

GAZ134-135-151-250-122215-
Pierce GA-Bacon GA-Appling GA-Northern Ware GA-
548 PM EDT Tue Sep 12 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PIERCE...NORTH
CENTRAL WARE...SOUTHEASTERN BACON AND SOUTHERN APPLING COUNTIES
THROUGH 615 PM EDT...

At 548 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alma, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Alma, Blackshear, Patterson, Offerman, Jamestown, Bristol, and New
Lacy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3148 8213 3147 8213 3147 8212 3145 8207
      3123 8233 3149 8253 3159 8238
TIME...MOT...LOC 2148Z 349DEG 11KT 3148 8243

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SANDRIK
Special weather statement, Sep 12, 4:50 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
550 PM EDT Tue Sep 12 2023

GAZ149-163-122200-
Atkinson GA-Clinch GA-
550 PM EDT Tue Sep 12 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ATKINSON AND
NORTHWESTERN CLINCH COUNTIES THROUGH 600 PM EDT...

At 550 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cogdell to near Homerville to near Du
Pont. Movement was south at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Homerville, Argyle, Du Pont, and Cogdell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3110 8296 3115 8283 3120 8268 3109 8263
      3087 8297
TIME...MOT...LOC 2150Z 341DEG 10KT 3116 8267 3106 8281 3103 8295

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SANDRIK
Special weather statement, Sep 12, 4:52 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
552 PM EDT Tue Sep 12 2023

FLZ035-122215-
Gilchrist FL-
552 PM EDT Tue Sep 12 2023

...A STRONG THUNDERSTORM WILL IMPACT GILCHRIST COUNTY THROUGH 615 PM
EDT...

At 552 PM EDT, Doppler radar was tracking a strong thunderstorm over
Trenton, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Trenton and Bell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2964 8296 2970 8296 2970 8294 2972 8296
      2972 8294 2973 8294 2984 8271 2983 8266
      2957 8266 2956 8275 2958 8276 2958 8278
      2959 8294 2958 8295 2963 8297
TIME...MOT...LOC 2152Z 249DEG 15KT 2965 8282

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SANDRIK
Special weather statement, Sep 12, 5:02 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
602 PM EDT Tue Sep 12 2023

GAZ162-163-122215-
Clinch GA-Echols GA-
602 PM EDT Tue Sep 12 2023

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL ECHOLS AND NORTHWESTERN
CLINCH COUNTIES THROUGH 615 PM EDT...

At 601 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Argyle to Du Pont to 9 miles northeast of
Jasper. Movement was east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Homerville, Argyle, Du Pont, Cogdell, and Needmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3087 8298 3087 8297 3103 8297 3118 8273
      3118 8267 3103 8260 3101 8258 3094 8269
      3061 8267 3062 8299
TIME...MOT...LOC 2201Z 278DEG 12KT 3110 8265 3100 8288 3062 8286

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SANDRIK
Special weather statement, Sep 12, 5:16 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
616 PM EDT Tue Sep 12 2023

GAZ162-163-122245-
Clinch GA-Echols GA-
616 PM EDT Tue Sep 12 2023

...STRONG THUNDERSTORMS WILL IMPACT EASTERN ECHOLS AND CLINCH
COUNTIES THROUGH 645 PM EDT...

At 616 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Du Pont to 9 miles southwest of Needmore.
Movement was northeast at 30 mph.

HAZARD...Wind gusts of 45 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Homerville, Fargo, Argyle, Du Pont, and Needmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3103 8292 3117 8267 3102 8259 3100 8255
      3097 8252 3089 8249 3082 8250 3082 8246
      3073 8243 3072 8242 3072 8243 3058 8242
      3061 8292
TIME...MOT...LOC 2216Z 227DEG 25KT 3094 8281 3062 8281

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

SANDRIK
Special weather statement, Sep 12, 5:17 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
617 PM EDT Tue Sep 12 2023

GAZ136-122245-
Wayne GA-
617 PM EDT Tue Sep 12 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WAYNE COUNTY THROUGH
645 PM EDT...

At 617 PM EDT, Doppler radar was tracking a strong thunderstorm near
Odum, or 7 miles west of Jesup, moving south at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jesup, Screven, and Doctortown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3167 8185 3165 8181 3166 8181 3164 8179
      3163 8179 3163 8177 3161 8177 3162 8176
      3160 8175 3161 8174 3160 8172 3140 8205
      3147 8206 3148 8209 3147 8213 3156 8213
      3157 8215 3157 8213 3159 8213 3171 8188
TIME...MOT...LOC 2217Z 358DEG 6KT 3158 8202

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SANDRIK

The radar

The Moody AFB radar (KVAX), 115 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
September 12, 5:28 PM EST
Where
Wayne County, 0.69 mi N of Screvan
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.490, -82.020

A couple of trees were blown down across power lines in Screven. Pea size hail was also reported along Highway 84 and Highway 203.

Thunderstorm Wind, Brantley

When
September 12, 6:35 PM EST
Where
Brantley County, 4.19 mi S of Nahunta Brantley Arp
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.160, -81.910

A tree was blown down on Knox Road. The time of damage was based on radar.

Thunderstorm Wind, Charlton

When
September 12, 7:00 PM EST
Where
Charlton County, 1.82 mi NE of Homeland
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.870, -82.000

A home had wind damage along Highway 301, including multiple electric wires blown down. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130505, 1130506, 1130507.